Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2018, 2:17 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 2:17 PM PDT (21:17 UTC)
- Expired
- Jul 13, 2018, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:27 PM PDT | FLASH FLOOD | 23 Nnw Needles, CA | MUDSLIDE FORCED CLOSURE OF HWY-95 ABOUT 10 MILES SOUTH OF THE NEVADA STATE BORDER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WGUS55 KVEF 132117
FFWVEF
CAC071-140015-
/O.NEW.KVEF.FF.W.0051.180713T2117Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
217 PM PDT FRI JUL 13 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
East central San Bernardino County in southern California...
* Until 515 PM PDT.
* At 216 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Goffstown Rd, Highway 95 And I-40.
This includes Interstate 40 in California between mile markers 123
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3486 11501 3509 11505 3514 11481 3500 11463
3491 11463 3484 11479
$$
AW2 follow-up statements
076
WGUS75 KVEF 132304
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
404 PM PDT FRI JUL 13 2018
CAC071-140015-
/O.CON.KVEF.FF.W.0051.000000T0000Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
404 PM PDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
EAST CENTRAL SAN BERNARDINO COUNTY...
At 402 PM PDT, local law enforcement reported flooded roadways due
to thunderstorms. Up to one inch of rain has already fallen. Flash
flooding is expected to continue.
Some locations that will experience flooding include...
Goffstown Road, Highway 95, And I-40.
This includes Interstate 40 in California between mile markers 123
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3486 11501 3509 11505 3514 11481 3500 11463
3491 11463 3484 11479
$$
AW196
WGUS75 KVEF 140005
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
505 PM PDT FRI JUL 13 2018
CAC071-140015-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-180714T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
505 PM PDT FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 515 PM PDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3486 11501 3509 11505 3514 11481 3500 11463
3491 11463 3484 11479
$$
AWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:06 PM PDT, 11 minutes earlier.
Area forecast discussion, Jul 13, 2:06 PM PDT, 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 206 PM PDT Fri Jul 13 2018 .SYNOPSIS...Scattered storms are expected to develop this afternoon and evening which will continue to carry the threat of localized flash flooding, lightning, and erratic wind gusts. A slow downward trend in rain chances is expected this weekend as high pressure builds over the region and slightly drier air works in from the west. Temps will rise back up near seasonal normals through the weekend. && .SHORT TERM...Tonight through Sunday. As advertised, convection broken out once again today, mainly over the higher terrain of Clark, Mohave, Lincoln, and San Bernardino Counties. With CAPE between 1000-2000 J/kg, PWATs between 1-1.8", no inhibition, and steering flow generally below 5 MPH, flash flooding will continue to be the main threat through the evening. Outflow winds may also pose a threat with gusts up to 40 mph possible, mainly across southern SanBern and Mohave Counties where DCAPE will remain elevated. Most of the afternoon thunderstorms should begin to trend downward with loss of daytime heating, the exception would be across the southern Great Basin (Lincoln and Nye counties). There, a vorticity of lobe will move northwest, which may allow convection to persist further into the evening. Thunderstorm chances will decrease over the weekend across the Mojave Desert zones as ridge of high pressure moves further west and warms the mid-levels. In addition to the mid-level warming, anticyclonic flow off the California coast will advect some dry air into the west portions of the forecast area. Overall, rain chances were tweaked down in those areas. With the ridge stretched across the area, temperatures will begin to rise to near normal levels over the weekend. Although temps will be around normal, the moisture, which will remain over the region, will make it feel fairly hot and muggy this weekend. .LONG TERM...Monday through Friday. Still looking like monsoon moisture will stick around through much of next week. Not much change in the long term other than some tweaks to POPs. With high pressure elongated over the region Monday, storms will mainly develop across the higher terrain. Models are in better agreement on bringing an easterly wave to the area by TUE- WED. The increase in moisture would bring increased storm activity to the area with best chances to areas south of I-15 TUE, with better chances of seeing more widespread activity WED. By THU-FRI models differ a bit in the placement of the high pressure, which may result in two different scenarios: a decrease in thunderstorm activity or an increase in thunderstorm activity. Ensemble members are leaning more towards the latter scenario, but only time will tell. && .AVIATION...For McCarran...Convective outflows will impact the terminal this afternoon, mainly out of the southwest to southeast. Outflow wind velocity will be determined by the strength and positioning of the storm. Stronger storms could produce outflow up to 35 knots. With convection around the valley, sky coverage may increase this afternoon, mainly with debris from nearby storms. There is low confidence in any storm developing/moving across the terminal area. Outside of convective influence, VFR conditions and light winds expected. For the rest of southern Nevada, northwest Arizona and southeast California...Convective influences possible again this afternoon at each site, with the exception of KDAG. Nearby convection may produce strong outflows in the neighborhood of 15-20 kts and gusts up to 30 kts. In the vicinity of storm, CIGs may drop to to 5k-7k ft, otherwise CIGS will be between 8k-10k ft. Outside of convective influences, winds will remain fairly light and follow diurnal trends. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Boothe LONG TERM.............Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:44 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 13, 11:39 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 13, 1:06 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 13, 2:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 13, 3:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.